2 years and 4 months on tarceva - 1262153

8 posts / 0 new
Last post
btlaw123
2 years and 4 months on tarceva - 1262153

My wife has been on Tarceva since September 2011. Lately she is suffering from all kinds of neurological side effects of visual migraines, Acephaligic migraine and symptoms of Scintillating scotoma. We have gone round and round with radiation oncologist, neurologist and medical oncologist. No body seems to have any answer. MRI's of her brain is showing no signs of detectable cancer. Now they are suspecting that it could be electrolytes imbalance and possibly deficiency in systemic magnesium

In my frantic research I came across a study by the American Society of Nephrologist on "Effect of the EGFR inhibitor Erlotinib on Magnesium Handling" which hinted that prolong use of tarceva might induced systemic deficiency of Magnesium that is not easily detected by serum magnesium test.

It is known that Tarceva will mess up the magnesium reabsorption in the kidney. Is there any study on long term use of tarceva causing hypomagnesemia?

catdander
Reply To: 2 years and 4 months on tarceva

I'll ask Dr. Walko to comment on this. I hope your wife finds relief from her symptoms soon.

All best,
Janine

Dr West
Reply To: 2 years and 4 months on tarceva

I'm truly sorry she's experiencing these headaches.

Dr. Walko may or may not have any information on this question. I'll just say that I've not heard of this, that I have had several patients on Tarceva for 2 or more years and have never had a patient experience anything like this. I don't have a clear explanation for your symptoms, but I don't know that I would be confident that the association is chronic, longitudinal Tarceva --> low magnesium --> migraines and visual symptoms. Perhaps, but I'd say that the vast majority of patients on longer-term Tarceva are doing fine on it, with their main concern being the threat of acquired resistance of their cancer to this treatment.

Good luck. I would be very interested to learn more if you gain more insight.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

ssflxl
Reply To: 2 years and 4 months on tarceva

Hello

I have been on Tarceva for over 3 years now and had all kinds of side effects, but nothing that is what you have described. I think the low magnesium was the theory for what is the cause of leg cramps that commonly occurs with Tarceva.

ssflxl.

btlaw123
Reply To: 2 years and 4 months on tarceva

I am not trying to "beat a dead horse"! No body seems to care. None of the 4 or 5 specialists we have seen so far, including Radiation oncologists, Neurologist, Neuro-Opthalmolgoist and medical oncologist has given any rythem or reason as to how and what may have caused my wife's negative progression of her visual disturbances.

In a short 4 months' time, (mid Oct 2013 until Feb 2014) her left vision field for both eyes has gotten from a small blurry "blind" spot (left from occipital lobe surgery to remove the solitary mass back in Aug 2011) to a full blown 24/7 shimmering similar to scintilling scotoma in her blind spot with ocasional (once or twice a week) visual migraines with auro and sometimes headaches.

MRI's from early October and mid Dec 2013 of her head all indicates "no residual or recurrent mass and no abnormal enhancement".

Does anyone has any idea what is happening? The object which has become her 'field defect' is permanently shimmering and looks like lightning and sparks but with many different shades and colours. She is totally not able to function at home unless double up with dark sunglasses and turn up the dimmers at night. And on top of that she gets once or twice a week the full blown 20 minutes visual migraines with aura and mild headaches that lasts another 45 minutes to an hour. Other than all these disturbing symptoms, she is otherwise feel quite OK considering her being a stage IV lung cancer survivor.

Can someone offer some insight please.

catdander
Reply To: 2 years and 4 months on tarceva

I should have let you know Dr. Walko wasn't available when I tried to contact her but she did email back later to say she didn't think she had anything to offer. I'm so sorry you're not getting the answers you need though beating a dead horse is the work of a good caregiver so no need for the reference beforehand. I've been there too many times ;)

It's been my experience if a doctor has no input the response can look quite dismissive. I've even wondered if it's a defensive mechanism because they think they're suppose to have all the answers. It's why I like Dr. West and his faculty they rarely if ever sound seem like that.

Let's see if Dr. Walko has anything to say specifically about raising magnesium levels. (No Dr. Walko, I'm not trying to set you up.) :)

I'm so sorry your wife's been affected this way. Cancer is vicious and insidious.
I hope the visual disturbances stop even as mysteriously as they came.

Janine

Dr West
Reply To: 2 years and 4 months on tarceva

I'm afraid that I don't think I or anyone else on the faculty will have a more insightful answer to what is going on. Her situation is quite unusual, and if there's anyone who could possibly provide an answer, it's mostly to be a neurologist or ophthalmologist. If the neurologist and neuro-opthalmologist directly working with her and her case don't have an answer, I'm sorry to say that it's not likely that someone in a field outside of the ones that deal with these problems, and without all of the information, will be able to provide additional information.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

dr walko
Reply To: 2 years and 4 months on tarceva

As Dr. West said, I really cannot add anything about the symptoms. Regarding the low magnesium, this has been reported commonly with other types of drugs that target EGFR (which is also the target of Tarceva) but it is not something commonly seen with Tarceva. Magnesium replacement is fairly easy to achieve if levels are low though. Sorry I cannot provide more insight. Hope you are able to get some answers from your team soon.

Dr. Walko

Christine M. Walko, PharmD, BCOP, FCCP
Associate Member, Department of Individualized Cancer Management
Precision Medicine Team Lead
Moffitt Cancer Center, Tampa, FL